Pennsylvania, 2018

Damaging Wind in Pennsylvania, July 16, 2018

July 16, 2018 · NWS CLE · 1 event in 1 county or zone

A cold front moved across the Upper Ohio Valley on July 16th. Scattered thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Upper Ohio Valley on July 16th. Scattered thunderstorms developed in advance of the front. Some damage was reported in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 16, 2:37 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:37 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
337 PM EDT Mon Jul 16 2018

.SYNOPSIS...
A cold front will move east across the local area tonight. High
pressure will build east across the central Great Lakes by
Wednesday.  The high will eventually move off the coast of Maine by
Thursday night.  A low pressure system will move east to the western
Great Lakes by Friday and become nearly stationary over the Great
Lakes into the weekend.
&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Showers and thunderstorms continue to develop and move slowly east
and northeast at this time.  There is still a marginal risk for
severe thunderstorms across the area this afternoon and tonight.
Mixed layer CAPE values are on the low side around 250 J/kg.  We may
see a couple storms pulse up and need to be watched closely through
the rest of the day into tonight. Localized QPF amounts will be
around 0.75 inch where the heavier thunderstorms occur.

Cold front is expected to move east across the local area around 8
PM this evening at Toledo and Findlay, Cleveland and Mansfield by 11
PM, and Erie, Youngstown, and Akron-Canton by 5 AM.  The front does
slow in forward motion as it arrives in the eastern half of the
forecast area later tonight.  This will allow for a lingering chance
for showers and thunderstorms this evening into the early morning
hours in the east.

Otherwise, cold front sweeps east allowing the high pressure to
build into the forecast area from the west.  The surface high in
combination with the upper level ridge building in from the
northwest will bring a return to fair weather into Tuesday and
Tuesday night.

Cold air advection will follow the front along with decreasing
dewpoint temperatures. Leaning in the direction of the model blend
for temperatures through the period. Highs through the period in the
middle to upper 70s and lows in the 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cool and dry conditions for the short term. Surface high pressure
will remain in place over the region with an upper level trough
dominating the eastern U.S. through late week. Highs will be around
5 degrees below normal, with nighttime lows in the 50s. For
Wednesday looking at some overlake instability with h850 temps
around 10C and lake temps 23C. The northerly flow won't support a
notable fetch length, but believe we will see some clouds develop
from the lake over the northern lakeshore counties. By afternoon
there could be some diurnally driven cu elsewhere. Models may be
overdoing the moisture in the air column, which has been the bias
over the last few weeks, so if the drier air is present than few
clouds will form. Partly to mostly sunny skies should allow some
mixing of drier air which will keep humidity values down to around
50% or less. This dry period will exasperate already stressed
vegetation. Winds will shift and remain light on Wednesday Night
into Thursday Night with mostly clear skies.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A slow moving upper low will take up the majority of the weekend
for the region, moving from the upper Midwest to the Upper Ohio
Valley during that time. Weekend will be broad brushed with
shower/thunderstorm chances, but in all likelihood, it will not be a
washout. We will just see periods where the chances are elevated.
Details will have to wait until smaller scale features can be
resolved. Overall this pattern for the weekend will bring back
temperatures several degrees. Friday ahead of this system there will
still be some mid 80s, but by Sunday there will be more upper 70s
across the area.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Showers and thunderstorms will continue to develop across the
area this afternoon. The thunderstorms are moving a bit faster
than yesterday and they are developing near the lakeshore as
well. Expecting this trend to continue through the rest of the
afternoon and evening hours today ahead of a cold front. The
front will slide southeast across the area tonight bringing an
end to the threat for showers and thunderstorms. Some locations
in the east may see IFR to MVFR sky conditions in the east after
frontal passage. Otherwise, back to VFR during the morning
tomorrow. Winds will gradually shift around to a west and then
northerly direction with the frontal passage.

OUTLOOK...Non-VFR possible late Friday night into Saturday.

&&

.MARINE...
SW winds will increase some this evening and tonight ahead of
an approaching cold front which is slated to cross the lake
between midnight and daybreak. Northwest winds will become
slightly gusty on Tuesday as the pressure gradient tightens over
the area. We could also see some decent overlake instability,
given the warm lakes and 850 temperatures around 10 C, resulting
in better mixing. Winds will likely remain around 15kt with
gusts to 20 kt for a good part of the day on Tuesday and Tuesday
evening, though model guidance is fairly conservative. The
onshore nature of the winds will build waves which will reach 3
to 5 feet lasting into Wednesday morning. Surface high pressure
builds in from the northern lakes on Wednesday into Thursday,
resulting in lighter winds.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Jamison
LONG TERM...Oudeman
AVIATION...Lombardy
MARINE...Jamison
Hazardous weather outlook, Jul 16, 2:40 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 PM EDT Mon Jul 16 2018

LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033-
036>038-047-PAZ002-003-171945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
340 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-089-PAZ001-171945-
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
340 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk for rip currents Tuesday and Tuesday night.
Waves of 2 to 4 feet will create a possible hazard to swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 4:56 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
556 PM EDT MON JUL 16 2018

OHZ023-033-162230-
Mahoning-Trumbull-
556 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN TRUMBULL AND EASTERN
MAHONING COUNTIES...

At 555 PM EDT, a strong thunderstorm was located near Sharon, moving
northeast at 25 mph. A second thunderstorm was east of Youngstown
also moving northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Youngstown, Boardman, Niles, Campbell, Hubbard, Kinsman, Vienna
Center, Hilltop, Maplewood Park, Austintown, Struthers, Girard,
Vienna, McDonald, Poland, Johnston, New Middletown, Lowellville,
Orangeville and Yankee Lake.

LAT...LON 4094 8067 4115 8076 4149 8064 4148 8052
      4097 8052
TIME...MOT...LOC 2155Z 214DEG 20KT 4123 8057

Oudeman
Special weather statement, Jul 16, 5:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
643 PM EDT MON JUL 16 2018

PAZ003-162330-
Crawford-
643 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD COUNTY...

At 643 PM EDT, a strong thunderstorm was located over Meadville,
moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Meadville, Cambridge Springs, Harmonsburg, Lincolnville, Saegertown,
Blooming Valley, Venango and Woodcock.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4154 8014 4166 8032 4185 8014 4185 7993
      4176 7980
TIME...MOT...LOC 2243Z 222DEG 20KT 4166 8017

Oudeman

The radar

The Pittsburgh radar (KPBZ), 122 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 16, 5:47 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Thunderstorm winds downed several trees in the Meadville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772610.